Ohio, 2019

Tornado in Ohio, June 5, 2019

June 5, 2019 · NWS IWX · 1 event in 1 county or zone

A weak cold front moved through northwestern Ohio with limited convergence along the boundary. The front interacted with over 2000 J/KG of SBCAPE with limited bulk shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak cold front moved through northwestern Ohio with limited convergence along the boundary. The front interacted with over 2000 J/KG of SBCAPE with limited bulk shear. A thunderstorm developed along a diffuse boundary, occasionally exhibiting broad rotation. Reports came in of a weak tornado occurring in Henry county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 5, 12:52 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 5, 12:52 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
152 PM EDT Wed Jun 5 2019

.SYNOPSIS...
Issued at 149 PM EDT Wed Jun 5 2019

Thunderstorms expected this afternoon and evening. Some storms may
be severe especially south of US 30. Main hazards are heavy rain
and damaging winds. Drier conditions tonight through Saturday with
highs around 80. Next chance of rain is on Sunday.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 149 PM EDT Wed Jun 5 2019

A few thunderstorms have developed over northeast IN and northwest
OH. Given lack of deep layer shear, not expecting much upscale
growth. Better chance of storm development later this afternoon
south of US30 where a remnant outflow boundary from the morning
MCS has set up. Over 2000 J/kg CAPE in place, but only around 30
kts deep layer shear should limit any initial severe threat. Over
time, cellular convection will merge into a line, which may result
in a damaging wind threat as the storms generate a stronger cold
pool. Line of storms will continue to push southward this
afternoon into the early evening. Drier air works its way into the
area tonight behind the cold front. Dry and warm tomorrow with
highs in the upper 70s.

&&

.LONG TERM...(Thursday through Tuesday)
Issued at 247 AM EDT Wed Jun 5 2019

Dry weather continues to be expected for the second half of the
work week and into the weekend. Models continue to show Rex
blocking pattern keeping a low pressure system and associated
precip contained to the southeastern US. Late Saturday night into
Sunday, the ridge breaks down as a trough over the northwest
US/Alberta slides eastwards. This will open the CWA to precip
chances Sunday into Monday before an associated surface fropa. Dry
conditions return on Tuesday as the post-frontal airmass briefly
settles over the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 624 AM EDT Wed Jun 5 2019

Convection will be the main aviation concern through the first 6
hours of this TAF cycle. Convection will be in vicinity of KSBN
and KFWA for the first few hours of the 12Z TAF cycle before a
brief lull around 15Z. As we move into the 17-18Z timeframe, a
secondary round of convection is expected to develop along and
south of HWY 30. Have inserted TEMPO groups for both terminals,
with KFWA having a slightly better chance of being impacted. Cold
front sweeps through this evening to clear the terminals of
convective activity. As the post frontal airmass settles over the
area into Thursday morning, ground fog could build into the
terminals. Have inserted mention into KSBN as they will have the
better chance as the marine layer from Lake Michigan spreads
southeastwards.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Heidelberger
SHORT TERM...Heidelberger
LONG TERM...CM
AVIATION...CM

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 5, 12:48 PM EST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
148 PM EDT Wed Jun 5 2019

INZ003>009-012>018-020-022>025-MIZ077>081-OHZ001-002-004-005-015-
061800-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
148 PM EDT Wed Jun 5 2019 /1248 PM CDT Wed Jun 5 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms possible this afternoon. A few may be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ026-027-032>034-OHZ016-024-025-061800-
Wells-Adams-Grant-Blackford-Jay-Putnam-Van Wert-Allen OH-
148 PM EDT Wed Jun 5 2019

...SEVERE THUNDERSTORM WATCH 329 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Storms are expected during the afternoon and evening hours generally
along and south of HWY 30. Gusty winds, large hail, and locally
heavy rainfall are the potential main threats.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-061800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
148 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this morning and this afternoon.
A few storms may produce small hail and gusty winds in excess of 35
knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 12:20 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
120 PM EDT Wed Jun 5 2019

OHZ001-002-051745-
Fulton-Williams-
120 PM EDT Wed Jun 5 2019

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND NORTHEASTERN WILLIAMS
COUNTIES...

At 119 PM EDT, a strong thunderstorm was located near West Unity, or
9 miles northwest of Archbold, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wauseon, Swanton, Delta, West Unity, Fayette, Metamora, Lyons,
Oakshade, Alvordton, Brailey, Zone, Seward, Denson, Winameg,
Assumption, Elmira, Tedrow and Ottokee.

This includes Interstate 80 in Ohio between mile markers 18 and 48.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4153 8388 4154 8447 4170 8448 4172 8388
TIME...MOT...LOC 1719Z 270DEG 27KT 4163 8441

HAIL...0.50IN
WIND...40MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 147 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Henry

When
June 5, 1:10 PM EST to 1:12 PM EST
Where
Henry County, 0.79 mi NNE of Mc Clure Arpt to 0.7 mi NNW of Westhope
Rating
EF0
Path length
0.4 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
41.310, -83.942

A survey of damage and eyewitness reports confirm a tornado touched down at a residence on Ohio 65, north of County Road J. The eastern portion of a pole barn roof was lifted and deposited on the road just to the east of the barn with smaller debris carried across the road into an adjacent field. A power line and pole were damaged on the eastern edge of the property. Video footage showed the tornado still on the ground roughly 3 tenths of a mile east of the damage with only dirt and corn stubble noted. No other damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyThe tornado archive for Ohio, 2019Warnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841279.